The US Food and Drug Administration (FDA) published a warning from the medical device company Baxter International Inc, citing problems with their device used for at-home respiratory therapy. The release cautions Volara system users that using certain therapies from the device may cause a change in lung pressure and a decrease in oxygen level. This cautionary warning was issued following a single reported case of oxygen loss while using the device.
The Volara system is meant to help patients with persistent pulmonary problems who are transitioning from the hospital to the outpatient setting. It can connect to three pieces commonly used in treating the respiratory conditions ― a tracheostomy tube, a mask, and an in-line ventilator. The device offers three therapies ― one to expand lungs (OLE), one to shake mucus from the lungs (CHFO), and a nebulizer to deliver medication.
This particular warning is relevant only to patients who use the system with an in-line ventilator or to patients who use OLE and CHFO therapies. The concern is that a rapid change in lung pressure (barotrauma), could damage the tissue by overextending the surface of the organ. Additionally, as noted in the reported case, Volara users may be at risk for a decrease in the level of oxygen while using the device (oxygen desaturation).
If patients have been directed to use Volara by a physician, the FDA recommends they continue to use it as prescribed. But they should look out for signs of respiratory distress. These include changes in alertness, the appearance of a blue tint around the mouth, increased breathing rate, and wheezing. If a patient or caregiver sees these signs, the patient should stop using Volara immediately and should seek help if their symptoms don't improve.
In response to these precautions, Baxter says it will update the instructions for the use of its device and will add additional warnings. The company says it will dispatch a trainer to patients' homes to help them understand the newest guidelines.
Both the FDA and Baxter urge patients who have experienced any problems with the device to report it to the hotlines listed at the bottom of their release.